Communications in Mathematical Physics

, Volume 337, Issue 3, pp 1077–1141 | Cite as

Universality Conjecture and Results for a Model of Several Coupled Positive-Definite Matrices

  • Marco Bertola
  • Thomas BothnerEmail author


The paper contains two main parts: in the first part, we analyze the general case of \({p \geq 2}\) matrices coupled in a chain subject to Cauchy interaction. Similarly to the Itzykson-Zuber interaction model, the eigenvalues of the Cauchy chain form a multi level determinantal point process. We first compute all correlations functions in terms of Cauchy biorthogonal polynomials and locate them as specific entries of a \({(p+1) \times (p+1)}\) matrix valued solution of a Riemann–Hilbert problem. In the second part, we fix the external potentials as classical Laguerre weights. We then derive strong asymptotics for the Cauchy biorthogonal polynomials when the support of the equilibrium measures contains the origin. As a result, we obtain a new family of universality classes for multi-level random determinantal point fields, which include the Bessel\({_{\nu}}\) universality for 1-level and the Meijer-G universality for 2-level. Our analysis uses the Deift-Zhou nonlinear steepest descent method and the explicit construction of a \({(p+1) \times (p+1)}\) origin parametrix in terms of Meijer G-functions. The solution of the full Riemann–Hilbert problem is derived rigorously only for p = 3 but the general framework of the proof can be extended to the Cauchy chain of arbitrary length p.


Spectral Curve Meijer Equilibrium Measure Hilbert Problem Correlation Kernel 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Akemann G., Burda Z.: Universal microscopic correlation functions for products of independent Ginibre matrices. J. Phys. A: Math. Theor. 45, 465201 (2012)CrossRefADSMathSciNetGoogle Scholar
  2. 2.
    Akemann, G., Burda, Z., Kieburg, M.: Universal distribution of Lyapunov exponents for products of Ginibre matrices. J. Phys. A.Math. Theor. 47, 395202 (2014a)Google Scholar
  3. 3.
    Akemann, G., Burda, Z., Kieburg, M., Nagao, T.: Universal microscopic correlation functions for products of truncated unitary matrices. J. Phys. A 47, 255202 (2014b)Google Scholar
  4. 4.
    Akemann G., Ipsen J., Kieburg M.: Products of rectangular random matrices: singular values and progressive scattering. Phys. Rev. E 88, 052118 (2013)CrossRefADSGoogle Scholar
  5. 5.
    Akemann G., Kieburg M., Wei L.: Singular value correlation functions for products of Wishart random matrices. J. Phys. A Math. Theor. 46, 275205 (2013)CrossRefADSMathSciNetGoogle Scholar
  6. 6.
    Balogh F., Bertola M.: Regularity of a vector potential problem and its spectral curve. J. Approx. Theory 161, 353–370 (2009)CrossRefzbMATHMathSciNetGoogle Scholar
  7. 7.
    Barnes E.: The asymptotic expansion of integral functions defined by generalized hypergeometric series. Proc. London. Math. Soc 2(5), 59–116 (1907)CrossRefGoogle Scholar
  8. 8.
    Bertola M., Gekhtman M., Szmigielski J.: The Cauchy two-matrix model. Commun. Math. Phys. 287(3), 983–1014 (2009)CrossRefADSzbMATHMathSciNetGoogle Scholar
  9. 9.
    Bertola, M., Gekhtman, M., Szmigielski, J.: Strong asymptotics for Cauchy biorthogonal polynomials with application to the Cauchy two-matrix model. J. Math. Phys. 54(4), 043517, 25 pp (2013)Google Scholar
  10. 10.
    Bertola, M., Gekhtman, M., Szmigielski, J.: Cauchy-Laguerre two-matrix model and the Meijer-G random point field. Commun. Math. Phys. doi: 10.1007/s00220-013-1833-8
  11. 11.
    Beals, R., Szmigielski, J.: Meijer G-functions: a gentle introduction. Notices of the AMS, volume 60, number 7, (2013)Google Scholar
  12. 12.
    Burda Z., Jarosz A., Livan G., Nowak M.A., Swiech A.: Eigenvalues and singular values of products of rectangular Gaussian random matrices. Phys. Rev. E 82, 061114 (2010)CrossRefADSMathSciNetGoogle Scholar
  13. 13.
    Deift, P.: Orthogonal polynomials and random matrices: a Riemann–Hilbert approach. Courant Lecture Notes in Mathematics, vol. 3. New York University, Courant Institute of Mathematical Sciences, New York/American Mathematical Society, Providence, RI (1999)Google Scholar
  14. 14.
    Deift P., Kriecherbauer T., McLaughlin K.T.-R.: New results on equlibirum measure for logarithmic potentials in the presence of an external field. J. Approx. Theory 95, 388–475 (1998)CrossRefzbMATHMathSciNetGoogle Scholar
  15. 15.
    Deift P., Kriecherbauer T., McLaughlin K.T.-R., Venakides S., Zhou X.: Uniform asymptotics for polynomials orthogonal with respect to varying exponential weights and applications to universality questions in random matrix theory. Commun. Pure Appl. Math. 52, 1335–1425 (1999)CrossRefzbMATHMathSciNetGoogle Scholar
  16. 16.
    Deift P., Zhou X.: A steepest descent method for oscillatory Riemann–Hilbert problems. Asymptotics for the MKdV equation. Ann. Math. 137, 295–368 (1993)CrossRefzbMATHMathSciNetGoogle Scholar
  17. 17.
    Duits M., Kuijlaars A.B.J., Mo M.Y.: The Hermitian two matrix model with an even quartic potential. Mem. Amer. Math. Soc. 217(1022), v+105 (2012)MathSciNetGoogle Scholar
  18. 18.
    Duits M., Kuijlaars A.B.J.: Universality in the two-matrix model: a Riemann–Hilbert steepest-descent analysis. Commun. Pure Appl. Math. 62(8), 1076–1153 (2009)CrossRefzbMATHMathSciNetGoogle Scholar
  19. 19.
    Eynard B., Mehta M.: Matrices coupled in a chain. I. Eigenvalue correlations. J. Phys. A 31(19), 4457–4464 (1998)CrossRefADSMathSciNetGoogle Scholar
  20. 20.
    Fields J.L.: The asymptotic expansion of the Meijer G-Function. Math. Comp. 26, 757–765 (1972)zbMATHMathSciNetGoogle Scholar
  21. 21.
    Gakhov, F.: Boundary value problems. Translated from the Russian. Reprint of the 1966 translation. Dover Publications, Inc., New York (1990)Google Scholar
  22. 22.
    Girotti M.: Gap probabilities for the Generalized Bessel process: a Riemann–Hilbert approach. Math. Phys. Anal. Geom. 17, 183–211 (2014)zbMATHMathSciNetGoogle Scholar
  23. 23.
    Ince E.: Ordinary Differential Equations. Dover Publications, New York (1944)zbMATHGoogle Scholar
  24. 24.
    Jimbo M., Miwa T.: Monodromy preserving deformation of linear ordinary differential equations with rational coefficients. II. Physica D 2, 407–448 (1981)CrossRefADSzbMATHMathSciNetGoogle Scholar
  25. 25.
    Karlin, S.: Total positivity. Vol I. Stanford University Press, Stanford, Calif (1968) xii+576 ppGoogle Scholar
  26. 26.
    Kuijlaars A., Van Assche W., Wielonsky F.: Quadratic Hermite-Padé Approximation to the Exponential Function: a Riemann–Hilbert Approach. Construct. Approx. 21, 351–412 (2005)CrossRefzbMATHMathSciNetGoogle Scholar
  27. 27.
    Kuijlaars A.: Universality, Chapter 6 in The Oxford Handbook of Random Matrix Theory. Oxford University Press, Oxford (2011)Google Scholar
  28. 28.
    Kuijlaars A., Zhang L.: Singular values of products of Ginibre random matrices, multiple orthogonal polynomials and hard edge scaling limits. Commun. Math. Phys. 332, 759–781 (2014)CrossRefADSzbMATHMathSciNetGoogle Scholar
  29. 29.
    Mahoux G., Mehta M., Normand J.-M.: Matrices coupled in a chain. II. Spacing functions. J. Phys. A. 31(19), 4457–4464 (1998)CrossRefADSzbMATHMathSciNetGoogle Scholar
  30. 30.
    Mehta, M.: Random Matrices, Third edition. Pure and Applied Mathematics (Amsterdam), 142. Elsevier/Academic Press, Amsterdam (2004)Google Scholar
  31. 31.
    NIST Digital Library of Mathematical Functions.
  32. 32.
    Tracy C., Widom H.: Level-spacing distributions and the Airy kernel. Commun. Math. Phys. 159(1), 151–174 (1994)CrossRefADSzbMATHMathSciNetGoogle Scholar
  33. 33.
    Tracy C., Widom H.: Level-spacing distributions and the Bessel kernel. Commun. Math. Phys. 161(2), 289–309 (1994)CrossRefADSzbMATHMathSciNetGoogle Scholar
  34. 34.
    Zhang L.: A note on the limiting mean distribution of singular values for products of two Wishart random matrices. J. Math. Phys. 54, 083303 (2013)CrossRefADSMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2015

Authors and Affiliations

  1. 1.Centre de recherches mathématiquesUniversité de MontréalMontréalCanada
  2. 2.Department of Mathematics and StatisticsConcordia UniversityMontréalCanada

Personalised recommendations